Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 290, NWS Jackson, MS

June 16, 2017Issaquena County, Sharkey County, Mississippi; East Carroll Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jun 16, 2017, 1:48 PM CDT for Issaquena County, Sharkey County, Mississippi; East Carroll Parish, Louisiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 1:48 PM CDT (18:48 UTC)
Expired
Jun 16, 2017, 2:45 PM CDT
In force
57 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties East Carroll Parish, LA, Issaquena County, MS, Sharkey County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 101 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 12:42 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1545 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WUUS54 KJAN 161848
SVRJAN
LAC035-MSC055-125-161945-
/O.NEW.KJAN.SV.W.0290.170616T1848Z-170616T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
148 PM CDT FRI JUN 16 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern East Carroll Parish in northeastern Louisiana...
  Issaquena County in west central Mississippi...
  Southern Sharkey County in west central Mississippi...

* Until 245 PM CDT

* At 148 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Lake Providence, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Fitler around 215 PM CDT. 
  Onward around 220 PM CDT. 
  Valley Park around 240 PM CDT. 

Other locations impacted by this severe thunderstorm include
Mayersville and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3301 9116 3301 9095 3282 9076 3282 9075
      3276 9069 3275 9070 3276 9074 3273 9074
      3272 9073 3253 9094 3256 9096 3257 9096
      3258 9097 3294 9124
TIME...MOT...LOC 1848Z 318DEG 21KT 3288 9109 

HAIL...1.00IN
WIND...60MPH
 
$$

DC
2 follow-up statements
000 
WWUS54 KJAN 161904
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
204 PM CDT FRI JUN 16 2017

LAC035-161914-
/O.CAN.KJAN.SV.W.0290.000000T0000Z-170616T1945Z/
East Carroll LA-
204 PM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EAST CARROLL
PARISH IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Louisiana...and central, northwestern and west central
Mississippi.

LAT...LON 3290 9106 3297 9108 3299 9110 3301 9103
      3301 9095 3282 9076 3276 9069 3275 9070
      3276 9074 3273 9074 3272 9073 3253 9094
      3271 9106 3272 9105 3274 9109 3283 9115
TIME...MOT...LOC 1904Z 316DEG 20KT 3285 9104 

$$

MSC055-125-161945-
/O.CON.KJAN.SV.W.0290.000000T0000Z-170616T1945Z/
Issaquena MS-Sharkey MS-
204 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CENTRAL ISSAQUENA AND SOUTHERN SHARKEY COUNTIES...

At 204 PM CDT, a severe thunderstorm was located 8 miles north of
Fitler, or 9 miles east of Lake Providence, moving southeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Fitler around 220 PM CDT. 
  Onward around 230 PM CDT. 
  Valley Park around 245 PM CDT. 

Other locations impacted by this severe thunderstorm include
Mayersville and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3290 9106 3297 9108 3299 9110 3301 9103
      3301 9095 3282 9076 3276 9069 3275 9070
      3276 9074 3273 9074 3272 9073 3253 9094
      3271 9106 3272 9105 3274 9109 3283 9115
TIME...MOT...LOC 1904Z 316DEG 20KT 3285 9104 

HAIL...1.00IN
WIND...60MPH
 
$$

DC
412 
WWUS54 KJAN 161937
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
237 PM CDT FRI JUN 16 2017

MSC055-125-161946-
/O.EXP.KJAN.SV.W.0290.000000T0000Z-170616T1945Z/
Issaquena MS-Sharkey MS-
237 PM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ISSAQUENA AND SOUTHERN
SHARKEY COUNTIES WILL EXPIRE AT 245 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Louisiana...and central, northwestern and west central
Mississippi.

LAT...LON 3290 9106 3297 9108 3299 9110 3301 9103
      3301 9095 3282 9076 3276 9069 3275 9070
      3276 9074 3273 9074 3272 9073 3253 9094
      3271 9106 3272 9105 3274 9109 3283 9115
TIME...MOT...LOC 1936Z 318DEG 21KT 3271 9089 

$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:31 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 16, 1:31 PM CDT, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
131 PM CDT Fri Jun 16 2017

...SCATTERED SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING...

.UPDATE...
Updated for 18Z aviation discussion and forecast update

&&

.AVIATION...
18Z TAF discussion:

Expected scattered strong to severe thunderstorms to affect the
region through the afternoon and into the early evening at all
sites (although a majority of the activity will likely be through
before the afternoon is out along the GLH/GWO/CBM/GTR corridor).
Any storms will have the potential to produce IFR conditions,
hail, gusty winds, IFR flight cats, and severe turbulence in the
vicinity. Most of the storms should be through by late evening
into the overnight with potential of patchy fog and low clouds
by daybreak tomorrow. Tomorrow should hold less convective
potential and mostly VFR conditions after morning low clouds and
fog dissipate. /BB/

&&

.DISCUSSION...

Update through early this evening:

The atmosphere has continued to destabilize over the past couple
of hours with surface based CAPE in a range from 3500 to 5000 j/kg
across pretty much the whole forecast area. In addition, wind
shear is modest but more than insignificant over the area and will
likely cause thunderstorms forming in the next few hours over
western zones to cluster up and aggregate a damaging wind threat
into the heart of the region later this afternoon into early this
evening. Hail will also be a risk with storms but damaging winds
should be the predominant threat. SPC has just recently put the
whole region under severe thunderstorm watch #338 through 9 pm and
the forecast has been updated to reflect this, and the latest
thinking. The watch will probably be able to be cleared somewhat
before 9 pm in many areas but in zones south of I-20 it is
conceivable that the threat could go on almost that long. /BB/

Through this evening:

Morning 12Z JAN sounding was impressive for mid June, showing
potential for SB CAPE values in excess of 4000 j/kg this afternoon
and a reservoir of dry aloft to incorporate into gusty and
potentially damaging thunderstorm winds. All this in an
environment containing modest shear for this region in mid June.

Morning analysis from a various GOES-16 channels reveals mesoscale
convective vortex (MCV) dropping south/southeast into northern AR
and this will likely kick off storms to our northwest by midday
or so. Meanwhile, or region currently lies in between the
disturbance from yesterday and last night (now to our east) and
the aforementioned upstream disturbance at least clipping the
northern half of our region later tonight into this evening.
Latest HRRR runs have been showing relatively good consistency
breaking out convection to our northwest midday through early
afternoon and then evolving a growing thunderstorm cluster that
progresses down into the heart of the forecast area later this
afternoon into this evening. The storm prediction center (SPC)
has increased our severe thunderstorm risk into the SLIGHT
category for this afternoon basically along and north of the I-20
corridor to match the growing threat from damaging winds
(although some hail will also be possible).

There is still some potential kinematic fields may try to drive
activity further toward AL than latest HRRR runs suggest, but
today low to mid layer shear vectors are more supportive of our
region receiving a larger brunt of the robust convection. Rain
chances have been raised to account for trends with high temps
lowered in some spots a bit as well. Despite the latter, expect
high humidity to create a good bit of heat through at least early
afternoon as heat index soar up to around 100 degrees in many
spots. HWO/graphics/products have been updated or updates will be
completed shortly. /BB/

Prior discussion below:

Today and tonight: Early morning water vapor imagery/RAP analysis
showed the circulation around a 594dam high centered over Mexico
that was spreading east over the western portions of our CWA while a
mid level trough axis was noted over Alabama. This was resulting in
a northwest to north flow aloft across our CWA. Upstream of our CWA
satellite imagery showed a shortwave moving over northwest Arkansas
that models suggest will mostly track northeast of our CWA but a
piece of the energy may drop over our CWA an enhance convection
today. Our PWATs got knocked down to around an inch an a half
yesterday and water vapor imagery still showed dry air over our area
ahead of the shortwave over Arkansas. As a result models have come
in with lower pops today and hi-res models depict more isolated
coverage. Considering the progged steep mid level lapse rates
contributing to LI's around -9 and vertical totals around 30, the
storms that develop this afternoon will have the potential to
produce damaging wind gusts and hail. More sites will top out
further into the lower 90s this afternoon as well. As temperatures
climb the lower 90s over our western zones the greater humidity
there will lead to heat index values in the lower 100s. The
convection and potential for severe storms is expected to end early
this evening. Otherwise another night of above normal temperatures
with morning lows in the lower 70s is anticipated. /22/

This weekend: A brief reprieve from the recent trend of greater rain
coverage is in the offing over the weekend. As a mid level ridge
axis extending from the NW Mexico into the Southern Plains edges
into the western part of the forecast area, mid level temps will
increase putting a tighter lid on convective development for a
couple of days. Isolated diurnal showers and storms will remain
possible along the periphery of the ridge (meaning mainly across
east/south MS). Unfortunately with the decrease in the prevalence of
rain and clouds there will be a commensurate increase in heat during
this time frame, with temps in the 90s becoming more common again
and triple digit heat indices not out of the question.

Sunday night/Monday: As the upper ridge retreats back to the west
late Sunday, upper flow will become more northwesterly. This is a
pattern that typically provides better opportunities for upper level
disturbances to impact our area, and this time will be no exception
as an upper trough swings from the northern Plains down into the
Ohio and TN valleys. This will drag a summertime cold front into the
ArkLaMiss on Monday. Ahead of the front late Sunday night and early
Monday morning, there's some potential for a remnant complex of
storms to move into the Delta before weakening. SPC has outlooked
this region with a day 3 marginal convective risk. We'll continue to
monitor this potential for possible inclusion in the HWO. Later in
the day, we'll see a return to higher rain chances across the entire
area as the front continues to slip southward. Though we're in that
time of year when strong convection can't be ruled out most any day,
forecast lapse rates and shear do not suggest a more notable threat
on Monday at this stage. In fact there's a bit of a lull in both low
level and deep layer shear.

Remainder of next week: Though no substantial decrease in temps will
occur, relatively drier air will filter into much of the area behind
the front, bringing another break in rain chances to most areas
through midweek. However, the front will begin to stall/wash out
near the southern part of the area, keeping the potential for
isolated daytime convection over the Pine Belt. As the front washes
out, surface winds will turn back around to southerly, and 70+
dewpoints will creep back to the north along with the potential for
isolated afternoon showers and storms over much of the rest of the
area by later in the week. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  91  74  90 /  28   9   8  13
Meridian      70  91  73  89 /  37  21  12  24
Vicksburg     72  91  74  92 /  24   3   5   9
Hattiesburg   71  91  73  90 /  59  18  12  27
Natchez       72  89  74  90 /  28   6   6  16
Greenville    73  92  76  91 /  16   4   4  10
Greenwood     71  91  75  91 /  16  10   5  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/22/BB
Hazardous weather outlook, Jun 16, 9:05 AM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
905 AM CDT Fri Jun 16 2017

ARZ074-LAZ007-008-015-023>026-MSZ054>066-072>074-171415-
Ashley-Morehouse-West Carroll-Richland-Franklin LA-Catahoula-
Tensas-Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
905 AM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, east central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Midday through the evening hours.

Isolated severe thunderstorms will be possible across portions of
the outlook area this afternoon into tonight. Damaging wind gusts
will be the primary concern with these storms, but a few storms
producing hail cannot be ruled out. Frequent lightning strikes and
heavy downpours can be expected as well.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

ARZ075-LAZ009-016-MSZ018-019-025>053-171415-
Chicot-East Carroll-Madison LA-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-
905 AM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Midday through the evening hours.

Severe thunderstorms will be possible across portions of the
outlook area this afternoon into tonight. Damaging wind gusts will
be the primary concern with these storms, but a few storms
producing hail cannot be ruled out. Frequent lightning strikes and
heavy downpours can be expected as well.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

15

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:06 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Neshoba, Winston54 min
Jun 15, 7:50 PM CDTSpecial Weather StatementJANWashington25 min
Jun 15, 8:44 PM CDTSpecial Weather StatementJANRankin31 min
Jun 16, 2:54 PM CDTSpecial Weather StatementJANWarren51 min
Jun 16, 3:20 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes55 min
Jun 16, 3:28 PM CDTSpecial Weather StatementJANGrenada32 min
Jun 16, 3:50 PM CDTSevere Thunderstorm WarningJANWebster55 min
Jun 16, 4:13 PM CDTSevere Thunderstorm WarningJANRankin, Scott62 min
Jun 16, 4:18 PM CDTSevere Thunderstorm WarningJANMontgomery42 min
Jun 16, 4:25 PM CDTSevere Thunderstorm WarningJANCarroll, Leflore50 min
Jun 16, 4:29 PM CDTSpecial Weather StatementJANWarren46 min
Jun 16, 4:39 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha66 min
Jun 16, 4:43 PM CDTSevere Thunderstorm WarningJANChoctaw, Montgomery, Oktibbeha, Webster62 min
Jun 16, 4:45 PM CDTSevere Thunderstorm WarningJANWashington45 min
Jun 16, 5:00 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale60 min
Jun 16, 5:03 PM CDTSevere Thunderstorm WarningJANScott, Smith46 min
Jun 16, 5:08 PM CDTSpecial Weather StatementJANBolivar, Sunflower67 min
Jun 16, 5:08 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Noxubee, Oktibbeha, Winston52 min
Jun 16, 5:14 PM CDTSpecial Weather StatementJANLeflore61 min
Jun 16, 5:20 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Noxubee55 min
Jun 16, 5:21 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Leflore, Sunflower39 min
Jun 16, 5:28 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Sunflower, Washington62 min
Jun 16, 5:42 PM CDTFlash Flood WarningJANKemper, Lauderdale, Neshoba, Newton4 hr
Jun 16, 5:44 PM CDTSevere Thunderstorm WarningJANBolivar61 min
Jun 16, 5:53 PM CDTFlash Flood WarningJANBolivar, Carroll, Holmes, Humphreys, Leflore, Sunflower and 1 more3 hr
Jun 16, 5:54 PM CDTSevere Thunderstorm WarningJANJasper, Newton51 min
Jun 16, 5:55 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee65 min
Jun 16, 6:00 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Leflore60 min
Jun 16, 6:11 PM CDTSevere Thunderstorm WarningJANBolivar, Washington64 min
Jun 16, 6:18 PM CDTSpecial Weather StatementJANNoxubee27 min
Jun 16, 6:23 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale56 min
Jun 16, 6:47 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Washington73 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.